MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL FLEXIBLE CANNULATED 9.5MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. DRILL FLEXIBLE CANNULATED 9.5MM; ACCESSORIES,ARTHROSCOPIC
Model Number 72203165
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/11/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during an acl reconstruction surgery, the 9.5 mm clancy flexible drill broke when attempting to drill the femoral tunnel.All fragments were removed: a kelly clamp and pair of pliers were used to remove the broken part.A back-up device was used to perform the tunnel in the same location.The surgery was not delayed.The patient was not harmed.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported 9.5mm flexible endoscopic cannulated drill bit, used in treatment, was returned for evaluation.Visual assessment of the drill confirmed the reported complaint of breakage.The drill has broken where the lazer cut double helix transitions from the 20½ to 9 revolutions per inch.No material voids are present at the break areas.The drills shaft is bent.The cannulation is heavily burred at the distal tip of the drill head.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: the application of excessive force.Using a drill that is worn or has dull tips.The instruction for use outlines precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.A review of the manufacturing and complaint records was performed for the reported lot, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.
 
Additional Manufacturer Narrative
H10: h3, h6: one 72203165 drill flexible cannulated 9.5mm used for treatment, was not returned for evaluation.Without the reported product a visual or functional evaluation cannot be performed and the customers complaint cannot be confirmed.The complaint stated: ¿during an acl reconstruction surgery, the 9.5 mm clancy flexible drill broke when attempting to drill the femoral tunnel¿.This a one year old device.An exact root cause cannot be determined however, excessive force, improper use or cleaning of device may be a factor.The instruction for use states: ¿as with any surgical instrument, careful attention should be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure¿.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.A review of complaints and manufacturing batch records was preformed, no other complaints of this failure was found.

Brand Name
DRILL FLEXIBLE CANNULATED 9.5MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9806239
Report Number1219602-2020-00484
Device Sequence Number778127
Product Code NBH
UDI-Device Identifier03596010654588
UDI-Public03596010654588
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72203165
Device Catalogue Number72203165
Device Lot Number50818850
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/11/2020
Supplement Date Received by Manufacturer04/17/2020
05/14/2020
Initial Report FDA Received Date03/09/2020
Supplement Report FDA Received Date04/20/2020
05/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1